Nebraska, 2017

Hail in Nebraska, September 15, 2017

September 15, 2017 · NWS CYS · 4 events in 2 counties and zones

Thunderstorms produced large hail over Cheyenne and Kimball counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Thunderstorms produced large hail over Cheyenne and Kimball counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Sep 15, 4:51 PM MST, 5 hours 39 minutes earlier.

Area forecast discussion, Sep 15, 4:51 PM MST, 5 hours 39 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
551 PM MDT Fri Sep 15 2017

.SHORT TERM...(This evening through Sunday night)
Issued at 245 PM MDT Fri Sep 15 2017

Just a few showers noted so far this afternoon over parts of the
CWA as the area is likely seeing some subsidence behind a
departing shortwave ejecting north over the northern high plains.
Another wave over Utah should bring another round of mainly
showers to the CWA this evening, with some snow possible over the
highest peaks. Little accumulation expected however. Pcpn should
end Saturday morning with the passage of the main upper trough. A
cold front will move across the CWA this evening with mins falling
into the 40s over much of the CWA, with some 30s over western
valleys.

Saturday will feature mild temperatures across the CWA with some
fairly breezy winds out west in the afternoon as decent westerly
mid level flow mixes down. The winds will drop off in the evening
with clearing skies setting up a chilly night Saturday night. Mins
could get close to or even a bit below freezing in low lying areas
such as Alliance and western valley locations Sunday morning.
Return flow during the day Sunday will allow warmer temperatures
over the plains as upper flow backs to southwesterly.

.LONG TERM...(Monday through Friday)
Issued at 245 PM MDT Fri Sep 15 2017

Looking at a rather active week weather-wise, especially from
Tuesday onward. Southwest flow aloft will provide dry and warm
conditions to start the work week. A vigorous upper level jet will
carve out a fairly deep trough from the northern Rockies to the
southern Great Basin Tuesday. A Pacific cold front will surge
southeast across the CWA Tuesday night, accompanied by scattered
showers. Instability for thunder will be marginal at best. High
temperatures Wednesday will be 10 degrees cooler compared to
Tuesday. The upper trough lifts northeast into the northern Great
Plains and upper Midwest later Wednesday, with the next upper jet
maxima and trough tracking east then northeast across the CWA
Wednesday night and Thursday with scattered showers. Highest
elevations west of the Laramie Range may see some snow, but no
significant accumulations are expected. The third in a series of
upper troughs will be deeper as it tracks across the Intermountain
West Friday. Shortwave energy in deepening south-southwest flow will
trigger more shower activity at that time. High temperatures by the
end of next week will trend near to below seasonal normals. Most
days will be breezy, mainly along and west of the Laramie Range.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 550 PM MDT Fri Sep 15 2017

More widespread IFR conditions expected tonight across the
Nebraska Panhandle and east of the Laramie Range. Should start
earlier too with recent rainfall and upsloping winds already
ongoing. Generally followed HRRR guidance on timing/locations of
IFR onset.

&&

.FIRE WEATHER...
Issued at 245 PM MDT Fri Sep 15 2017

A cold front will move across the districts this evening with
showers and possibly a thunderstorm or two behind the front.
Wetting rains look to be rather isolated though. A little snow is
even possible over the highest mountain peaks overnight. Mild and
mainly dry weather is then expected Saturday and Sunday with some
breezy afternoon winds over western areas.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...RE
LONG TERM...MAJ
AVIATION...GCC
FIRE WEATHER...RE
Hazardous weather outlook, Sep 15, 6:35 AM MST, 15 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
735 AM MDT Fri Sep 15 2017

NEZ002-003-019>021-054-055-095-096-WYZ101>119-161345-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
735 AM MDT Fri Sep 15 2017

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated thunderstorms will move northeast across east central
Wyoming and the northern Nebraska Panhandle associated with a
upper level disturbance. Isolated thunderstorms will develop
this afternoon with the passage of a strong cold front. Severe
weather is not expected.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Sep 15, 10:06 PM MST, 24 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1106 PM MDT FRI SEP 15 2017

NEZ054-055-160545-
Kimball NE-Cheyenne NE-
1106 PM MDT FRI SEP 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHEYENNE AND KIMBALL
COUNTIES UNTIL 1145 PM MDT...

At 1105 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Panorama Point, or 21 miles southwest of Kimball,
moving northeast at 25 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Kimball, Oliver Campground, Oliver Reservoir and Kimball Airport.

This includes Interstate 80 in Nebraska between mile markers 11 and
29.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4137 10377 4109 10326 4100 10347 4100 10395
TIME...MOT...LOC 0505Z 231DEG 22KT 4096 10383

Levin

The radar

The Cheyenne radar (KCYS), 96 km away, was scanning. The volume nearest the first event began at 05:32 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Kimball

When
September 15, 10:30 PM MST to 10:33 PM MST
Where
Kimball County, Kimball
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.230, -103.660

Half dollar size hail was observed at Kimball.

Hail, Cheyenne

When
September 15, 11:21 PM MST to 11:25 PM MST
Where
Cheyenne County, Sidney
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.150, -102.980

Quarter size hail was observed at Sidney.

Hail, Cheyenne

When
September 15, 11:25 PM MST to 11:28 PM MST
Where
Cheyenne County, Sidney
Measured
1.25 in hail
Reported by
Public
Coordinates
41.150, -102.980

Half dollar size hail was observed at Sidney.

Hail, Cheyenne

When
September 15, 11:50 PM MST to 11:55 PM MST
Where
Cheyenne County, 8 mi N of Lodgepole
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.266, -102.640

Quarter size hail covered the ground north of Lodgepole.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714261, 714262, 714263, 714264.